Louisiana, 2024Tornadoes and Hail in Louisiana, May 13, 2024
May 13, 2024 · NWS LIX · 21 events in 8 counties and zones
A stationary front was setup along the gulf coast on May 13th. High instability and progressive flow aloft ignited a storm complex over southeastern Texas during the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $140,000
- Crop damage
- $27,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was setup along the gulf coast on May 13th. High instability and progressive flow aloft ignited a storm complex over southeastern Texas during the mid afternoon hours. Those storms quickly formed into a linear complex that rode along the stationary boundary, favoring the thermal and instability gradient. The complex made its way across southern Louisiana, producing destructive straight-line winds with embedded tornadoes. The complex dove south into the Gulf of Mexico off of the Mississippi coast, favoring the instability where it continued to produces significant wind gusts before exiting the coastal waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 13, 4:35 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 13, 4:35 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024
...New UPDATE...
.UPDATE...
Issued at 534 PM CDT Mon May 13 2024
Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024
Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.
2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.
The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.
Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.
Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.
&&
.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024
The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE
&&
.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024
MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.
&&
.MARINE...
Issued at 342 PM CDT Mon May 13 2024
Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 84 61 86 / 70 20 0 0
BTR 68 89 65 91 / 70 20 0 0
ASD 68 87 66 91 / 90 50 0 0
MSY 71 87 71 89 / 90 30 0 0
GPT 69 86 67 89 / 90 60 0 0
PQL 68 87 66 91 / 90 60 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
076>090.
GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
532-534-536-538-555-557-575-577.
MS...Flood Watch through late tonight for MSZ083>088.
GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
534-536-538-555-557-575-577.
&&
SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJSIn the hours before
Special weather statement, May 13, 2:09 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Mon May 13 2024
LAZ034-035-132045-
Pointe Coupee LA-West Feliciana LA-
309 PM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WEST
FELICIANA AND CENTRAL POINTE COUPEE PARISHES THROUGH 345 PM CDT
...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morganza, or 7 miles east of Melville, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, and Morganza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3097 9158 3083 9131 3055 9157 3065 9175
3066 9175
TIME...MOT...LOC 2009Z 211DEG 21KT 3067 9162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MSWEvent by event
15 thunderstorm wind, 5 tornado, 1 hail. Local standard time, as filed.
Tornado, Iberville
- When
- May 13, 5:37 PM CST to 5:38 PM CST
- Where
- Iberville County, 8.27 mi WSW of Ramah to 7.41 mi WSW of Ramah
- Rating
- EFU
- Path length
- 0.91 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.340, -91.620
Damage path of apparent tornado based on NDVI differencing in high resolution satellite imagery.
Tornado, Iberville
- When
- May 13, 5:39 PM CST to 5:47 PM CST
- Where
- Iberville County, 7.12 mi WSW of Ramah to 2.76 mi S of Ramah
- Rating
- EF0
- Path length
- 6.56 mi
- Path width
- 150 yd
- Crop damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.360, -91.610
An EF-0 tornado was confirmed to have tracked south of Interstate 10 over primarily rural lands of the Atchafalaya Basin. High resolution satellite imagery depicted a scalloped swath of tree damage associated with a strong circulation within a line of thunderstorms. Some uprooted trees and large branches were identified via ground survey where this tornado crossed Atchafalaya Basin Levee Rd, the only road that could be accessed to assess its intensity.
Tornado, Pointe Coupee
- When
- May 13, 5:43 PM CST to 5:45 PM CST
- Where
- Pointe Coupee County, 0.59 mi W of Frisco to 0.69 mi N of Frisco
- Rating
- EF0
- Path length
- 0.91 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.580, -91.540
NWS Survey team determined an EF-0 tornado, with peak estimated winds of 85 mph impacted portions of Frisco in Pointe Coupee Parish. This small tornado caused damage to trailers, a few homes, and numerous hardwood trees in a narrow swath from Highway 78, north to Parlange Lane in the Frisco area. Further track information from satellite analysis might lead to changes in the estimated track in future updates. Damage was also surveyed across Fordoche, Lottie, Blanks to Livonia areas caused by straight line winds. More concentrated straight line wind damage was surveyed across Erwinville. A widespread swath of damaging winds was observed along Wye Road/Highway 1 to Rougon Road which included widespread tree damage with trees on some homes. A fatality and two injuries occurred with this straight line wind damage along Rougon Road.
Tornado, Iberville
- When
- May 13, 5:54 PM CST to 5:56 PM CST
- Where
- Iberville County, 1.19 mi E of Indian Vlg to Crescent
- Rating
- EF0
- Path length
- 1.79 mi
- Path width
- 120 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.250, -91.300
NWS survey team determined an EF-0 tornado, with peak winds of 85 mph impacted portions of Crescent in Iberville Parish. This tornado touched down near Guilotta Lane, where it mainly damaged trees along Bayou Rd. A few homes had damage to their roof as it went to the north of Crescent Elementary School. The tornado then crossed Bayou Plaquemine before going over Bayou Jacob Rd. Numerous trees were uprooted north of Bayou Jacob Rd near Dozier Rd. Trees were snapped in a convergent pattern here, which supports tornadic winds. The tornado crossed Bayou Jacob Rd again, uprooting more trees in its path before lifting shortly after.
Thunderstorm Wind, Iberville
- When
- May 13, 5:56 PM CST
- Where
- Iberville County, 1.19 mi W of Crescent
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.250, -91.290
Multiple trees uprooted and snapped in Crescent, with minor damage to a couple of homes.
Thunderstorm Wind, West Baton Rouge
- When
- May 13, 5:56 PM CST
- Where
- West Baton Rouge County, 6.79 mi SW of Carey
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 30.430, -91.400
Multiple trees down along I-10 east of Grosse Tete.
Thunderstorm Wind, Iberville
- When
- May 13, 6:01 PM CST
- Where
- Iberville County, 0.69 mi N of Rosedale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Broadcast Media
- Coordinates
- 30.440, -91.450
Minor roof and carport damage reported.
Thunderstorm Wind, West Baton Rouge
- When
- May 13, 6:03 PM CST
- Where
- West Baton Rouge County, 0.6 mi W of Erwinville
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 30.530, -91.410
Widespread tree damage reported across Erwinville.
Thunderstorm Wind, West Baton Rouge
- When
- May 13, 6:03 PM CST
- Where
- West Baton Rouge County, 1.5 mi SSW of Bueche
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 30.550, -91.360
A tree fell down on a mobile home on Rougon Rd.
Thunderstorm Wind, Pointe Coupee
- When
- May 13, 6:05 PM CST
- Where
- Pointe Coupee County, 2.83 mi SSE of Knapp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.540, -91.420
Community center in Erwinville measured a wind gust of 63 mph.
Thunderstorm Wind, West Baton Rouge
- When
- May 13, 6:06 PM CST
- Where
- West Baton Rouge County, 0.91 mi SW of Sunrise
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 30.460, -91.210
A tree down and fence damage was reported.
Thunderstorm Wind, East Baton Rouge
- When
- May 13, 6:10 PM CST
- Where
- East Baton Rouge County, 0.69 mi S of University
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.410, -91.180
Tiger Stadium measured a wind gust of 60 mph.
Hail, East Baton Rouge
- When
- May 13, 6:11 PM CST
- Where
- East Baton Rouge County, 1.19 mi E of Magnolia Woods
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.420, -91.100
Public report from mPING.
Thunderstorm Wind, East Baton Rouge
- When
- May 13, 6:11 PM CST
- Where
- East Baton Rouge County, 0.6 mi W of Scotland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 30.530, -91.180
Structural damage reported to a business off of Scenic Hwy and Robin St.
Thunderstorm Wind, East Baton Rouge
- When
- May 13, 6:14 PM CST
- Where
- East Baton Rouge County, 0.69 mi N of Baker
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 30.590, -91.170
Thunderstorm Wind, East Baton Rouge
- When
- May 13, 6:15 PM CST
- Where
- East Baton Rouge County, 1.19 mi E of Nesser
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 30.400, -91.030
A tree fell on a house in Woodlawn Estates. Other scattered tree debris noted in the neighborhood.
Thunderstorm Wind, Ascension
- When
- May 13, 6:18 PM CST
- Where
- Ascension County, 0.91 mi NE of Oak Grove
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.330, -90.970
A tree fell down on a house on John Broussard Rd in Praireville.
Tornado, Livingston
- When
- May 13, 6:23 PM CST to 6:27 PM CST
- Where
- Livingston County, 4.56 mi NW of Port Vincent to 4.84 mi N of Port Vincent
- Rating
- EF1
- Path length
- 3.28 mi
- Path width
- 150 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.380, -90.900
Another tornado developed within a strong line of storms north of Port Vincent, LA which was associated with a more concentrated area of damage in close association with a vigorous embedded circulation. An NWS survey team, along with high resolution satellite imagery determined an EF-1 tornado with peak winds of 95 mph which primarily consists of tree damage from LA Highway 1032 up to Hammack Rd near Walker South Rd. This tornado quickly dissipated and broadened out into a swath of damaging winds as it continued northeast over primarily rural Livingston Parish.
Thunderstorm Wind, Ascension
- When
- May 13, 6:23 PM CST
- Where
- Ascension County, 0.69 mi N of Donaldsonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.110, -91.000
A tree fell down on a house.
Thunderstorm Wind, Orleans
- When
- May 13, 7:44 PM CST
- Where
- Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.040, -90.030
Lakefront ASOS recorded a wind gust of 55 knots.
Thunderstorm Wind, St. Tammany
- When
- May 13, 7:59 PM CST
- Where
- St. Tammany County, 4.31 mi SSW of Covington Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 30.390, -90.000
Two NWS employees reported a tree downed by thunderstorm winds along interstate 12 just east of Highway 1088. One of them nearly hit the tree as it was covering portions of the right lane.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 13, 20242 injured · $3.2 million · EF1 · 28 events
- Tornado and Hail in Texas, May 13, 20242 injured · $378,000 · EF1 · 21 events
- Damaging Winds in Idaho, May 13, 2024$12,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in Texas, May 13, 2024$17,000 · 3 in hail · 21 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13, 202454 kt wind · 21 events
- Flash Flooding and Hail in Alabama, May 13, 20241.75 in hail · 19 events
- Tornado and Hail in Oklahoma, May 13, 2024$20,000 · EF0 · 2 events
- Tornado and Damaging Wind in Missouri, May 13, 20241 injured · $5,000 · EF0 · 3 events
- Tornado and Damaging Winds in Florida, May 13 to 14, 2024$3,000 · 54 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 13, 20242.75 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13 to 16, 20247 events
- Flash Flood and Flooding in Illinois, May 13, 202450 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185875, 1185827, 1185828, 1185832, 1185836, 1185838, 1185841, 1185846, 1185847, 1185866, 1185848, 1185867, 1185821, 1185849, 1185850, 1185852, 1185855, 1185835, 1185857, 1185869, 1185865.